Dismiss Notice
Join Physics Forums Today!
The friendliest, high quality science and math community on the planet! Everyone who loves science is here!

Benzodiazepine withdrawal syndrome and inverse BZ agonists

  1. Sep 10, 2012 #1
    When people quit benzos after long term use, their withdrawal symptoms may last abnormally long times (i.e. some people have symptoms which remain as long as 5 years after quitting) which seem to suggest that mere downregulation of GABA_a receptors is not solely responsible for the withdrawal symptoms. Another theory is that the benzos cause a long lasting structural change to the benzodiazepine site on the GABA_a receptor. For anyone who doesn't know, benzodiazepines are positive allosteric modulators of the GABA_a receptor, they bind to the benzodiazepine site on the receptor which causes the active site to change to a more active conformation.

    On top of downregulation of GABA_a receptors, the body may respond to the presence of benzos by changing the BZ site to a configuration that forces the active site into a specific conformation that has an abnormally low affinity for GABA. In other words, an inverse agonist conformation. Flumazenil has been shown to cause long lasting relief for people who have suffered with long lasting protracted benzo w/d symptoms and this would be unexplainable if flumazenil was merely a BZ antagonist. Heres a study done in the 90s which will give you an idea of what flumazenil does for people with benzo w/d syndrome:
    http://www.bcnc.org.uk/flumazenil.html [Broken]

    Do any of you here have in depth knowledge/expertise in this area?
     
    Last edited by a moderator: May 6, 2017
  2. jcsd
Know someone interested in this topic? Share this thread via Reddit, Google+, Twitter, or Facebook

Can you offer guidance or do you also need help?
Draft saved Draft deleted



Similar Discussions: Benzodiazepine withdrawal syndrome and inverse BZ agonists
  1. Tourette's Syndrome (Replies: 6)

  2. Downs Syndrome (Replies: 4)

  3. Down Syndrome (Replies: 1)

Loading...